Chlorphenamine is an antihistamine. It eases allergic reactions.
Make sure you follow the dosage directions on the label.
The most common side-effects are feeling tired or sleepy. If affected, do not drive and do not use tools or machines until you feel better.
|Type of medicine||An antihistamine|
|Used for||Allergic conditions|
|Also called||Chlorpheniramine (in US); Allercalm® Allergy Relief; Hayleve®; Piriton®; Pollenase Antihistamine®|
|Available as||Tablets, oral liquid medicine and injection|
Chlorphenamine belongs to a group of medicines known as sedating antihistamines. It is used to relieve allergies (such as hay fever, food and drug allergies, and allergic skin reactions), and to relieve itching caused by infections such as chickenpox. It is also given to treat a type of allergic reaction called anaphylaxis, which is a medical emergency.
Exposure to substances such as pollen, pet fur, peanuts, shellfish or insect bites can cause some people to produce an excess of a chemical called histamine. This causes allergic symptoms which can include swelling, skin rashes, sneezing, watery eyes, and a runny or blocked nose. Chlorphenamine blocks the effects of histamine, so it helps relieve allergic symptoms like these.
Chlorphenamine is available on prescription, or you can buy it without a prescription at pharmacies.
Before taking chlorphenamine
To make sure that this is the right treatment for you, before you (or your child) start taking chlorphenamine it is important that you discuss the treatment with a doctor or pharmacist if:
- You are pregnant or breast-feeding.
- You have a problem with the way your liver works.
- You have glaucoma, a condition which causes increased pressure in your eyes.
- You have prostate problems, or if you have been experiencing any difficulty passing urine.
- You know you have a blockage in your small intestines.
- You have epilepsy.
- You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- You have ever had an allergic reaction to a medicine.
How to take chlorphenamine
- Before you start this treatment, read the manufacturer's printed information leaflet from inside your pack. The manufacturer's leaflet will give you more information about chlorphenamine and will provide a full list of the side-effects which you may experience from taking it.
- Take chlorphenamine exactly as your doctor, dentist or pharmacist tells you to. The usual recommended doses are listed below:
- Adults and children over 12 years: 4 mg (1 tablet or 10 ml liquid medicine) every 4-6 hours. Do not take more than six doses (24 mg) a day if you are under 65 years of age, or more than a total of three doses (12 mg) a day if you are over 65 years.
- Children aged 6-11 years: 2 mg (5 ml liquid medicine) every 4-6 hours. Do not take more than a total of six doses (12 mg) a day.
- Children aged 2-5 years: 1 mg (2.5 ml liquid medicine) every 4-6 hours. Do not take more than a total of six doses (6 mg) a day.
- Children 1 year-23 months: 1 mg (2.5 ml liquid medicine) twice daily, preferably morning and evening.
- If you are giving chlorphenamine liquid medicine to a child, make sure you follow the dosing instructions on the bottle carefully so that you measure out the correct dose for the age of your child.
- You can take chlorphenamine before or after food. Some people find it helps to swallow the tablets with a drink of water.
- Most people only need to take an antihistamine for a short while when they have symptoms. You should stop taking chlorphenamine once your symptoms have eased.
- If you forget to take a dose, don't worry, just take the next dose when it is due and then continue as before. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- Chlorphenamine may cause drowsiness. If this happens to you, do not drive and do not use tools or machines. Alcohol will make the drowsiness worse, so it is best not to drink alcohol while you are on chlorphenamine.
- If you are having an operation or any treatment or tests (particularly if it is to test for an allergy), tell the person due to carry out the treatment that you are taking an antihistamine. This is because you may be advised to stop taking chlorphenamine for a short while before some allergy tests.
- Chlorphenamine may cause some people's skin to become more sensitive to sunlight than normal. Use a sunscreen that protects against UVA light and has a sun protection factor (SPF) of at least 15, especially in strong sunlight or until you know how your skin reacts. Do not use sunbeds.
- If you buy any medicines, check with a pharmacist that they are safe to take with an antihistamine. This is because a number of other medicines can interfere with the way chlorphenamine works and can increase the risk of side-effects.
Can chlorphenamine cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. Children and people over 65 years of age may be more prone to side-effects from chlorphenamine. You will find a full list of side-effects in the manufacturer's information leaflet supplied with your medicine but the table below contains the most common ones. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any continue or become troublesome.
|Common chlorphenamine side-effects ||What can I do if I experience this?|
|Feeling dizzy or sleepy, and blurred vision||Do not drive and do not use tools or machines until you feel better. Do not drink alcohol|
|Headache||Drink plenty of water and ask your pharmacist to recommend a suitable painkiller. If the headaches continue, stop taking chlorphenamine or ask your doctor for advice.|
|Dry mouth||Try sucking sugar-free sweets or chewing sugar-free gum|
|Lack of concentration, upset stomach, difficulty passing urine, feeling unco-ordinated, irritability (in children)||Speak with your doctor if any of these become troublesome|
If you experience any other symptoms which you think may be due to this medicine, speak with your doctor, dentist or pharmacist for further advice.
How to store chlorphenamine
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Piriton® Tablets; GlaxoSmithKline Consumer Healthcare, The electronic Medicines Compendium. Dated January 2016.
Manufacturer's PIL, Piriton® Syrup; GlaxoSmithKline Consumer Health, The electronic Medicines Compendium. Dated January 2016.
British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
Hi,Recently I am having low grade temp/fevers 37.2-37.9. I have swollen glands at the back of the throat. The dr said these are lymphoid tissues that are hypertrophied. My right nostril is very dry,...christine06768
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.